Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Catch 22 AZT x D4T
Jan 17, 2005

Dear Sir,

I have benn on the following HAART for 4 years: AZT+3TC; Efavirenz and nelfinavir. My CD4 is just over 400 and my viral load undetectable. However the AZT has caused a severe case of anemia (hemoglobine g/dl 5,9 and leucocites 1700)My doctor switched AZT for D4T but Im not happy due to the lipodistrophy effects. I have developped none so far. My question is, could there be another alternative such as DDI (didanosine ) or DDC (zalcitabine). I know Im being kind of stupid but I just know it would be very hard for my self steem to see these body changes. Tks for your answer. Keep up the wonderful job you guys do. kind regards,

Worried Brazilian

Response from Dr. Frascino

Hi Worried Brazilian Guy,

Yes, depending on your resistance profile, you should have a variety of options to choose from that avoid both AZT and D4T. For the nucleoside reverse transcriptase drugs, these would include Epzicom (3TC + Abacavir) and Truvada (Viread + FTC). Are you seeing an HIV specialist? If not, you should be. Discuss all your potential options with him or her. I also wonder if both a non-nucleoside (efavirenz) and a protease inhibitor (nelfinavir) are necessary for your regimen. If a PI is recommended, there are newer agents that are more potent and have fewer side effects than nelfinavir. Switching from one potent combination regimen to another is usually quite safe when the viral load is maximally suppressed, as in your case. I would also suggest you checkout the information in our "Switching Treatment" expert forum.

Good luck.

Dr. Bob


Previous
Procrit and you being HIV+
Next
Elevated CK levels

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement